Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 323, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 22, 2001, 7:40 PM CDT for Appanoose County, Davis County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 22, 2001, 7:40 PM CDT (00:40 UTC)
- Expired
- Aug 22, 2001, 8:20 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Appanoose County, IA, Davis County, IA
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
138 WUUS53 KDMX 230040 SVRDSM IAC007-051-230120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 740 PM CDT WED AUG 22 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... APPANOOSE COUNTY IN SOUTH CENTRAL IOWA DAVIS COUNTY IN SOUTHEAST IOWA * UNTIL 820 PM CDT * AT 736 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF CENTERVILLE...OR ABOUT 35 MILES SOUTHWEST OF OTTUMWA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BLOOMFIELD AROUND 820 PM THIS WARNING REPLACES THE WARNING ISSUED FOR APPANOOSE COUNTY SLATED TO EXPIRE AT 755 PM. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4085 9308 4062 9307 4064 9221 4090 9220
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:00 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 22, 4:00 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT WED AUG 22 2001 MAIN PROBLEM WILL BE POPS WITH FRONTAL BOUNDARY IN THE AREA TONIGHT AND THURSDAY AND THEN UPPER SYSTEM EJECTING FROM THE SW U.S. AND MOVING INTO THE AREA FRIDAY AND SATURDAY. IN THE SHORT TERM...VORT MAX MOVING ACROSS SOUTHERN IA SHOULD CONTINUE TO ENHANCE CONVECTION ACROSS THE FAR SOUTH AND SOUTHEAST. SURFACE PRESSURE RISES BEHIND THIS SYSTEM SHOULD GIVE THE FRONT IN NW IA A LITTLE BOOST SOUTH TONIGHT. CLOUD DEBRIS HAS GREATLY LIMITED INSTABILITY OVER CENTRAL IA WITH BEST CHANCE OF MORE WIDESPREAD CONVECTION THIS EVENING OVER THE FAR EAST AND SOUTHERN CWA. PROXIMITY OF THE FRONT WILL NECESSITATE POPS IN THE SOUTH ON THURSDAY WITH DRIER CONDITIONS IN THE NORTH. WILL KEEP THINGS DRY THURSDAY EVENING BUT BRING BACK LATE NIGHT POPS IN THE S LATE THURSDAY NIGHT. MODELS DIVERGE ON HOW TO HANDLE THE UPPER LOW THAT MOVES NORTHEAST INTO OR NEAR IOWA BY SATURDAY. WITH UNCERTAINTY...WILL KEEP POPS AREAWIDE FRIDAY AND SATURDAY WITH HIGHER POPS IN THE SOUTH. LOOKS LIKE SOME POTENTIAL FOR A MORE WIDESPREAD MODERATE RAIN WITH EMBEDDED THUNDER FRIDAY AND SATURDAY. THIS SYSTEM SHOULD BE EAST OF THE AREA BY SATURDAY NIGHT WITH AREA THEN IN A DRY NORTHWEST FLOW THROUGH THE MIDDLE OF NEXT WEEK. NO MAJOR SHORT WAVES SHOWING IN THE EXTENDED. SO DRY WITH SLIGHTLY BELOW SEASONAL TEMPS SHOULD DO FOR THE FIRST HALF OF THE WEEK. .DSM...NONE JAW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:14 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.